Does anyone have any info whether Interferon is contraindicated if you have a history of PE or other thrombolytic event ?

Hi

I was diagnosed with Pv in September 2016. My platelets have constantly been rising -They are now 1,300,000

My haematologist commenced me on anagrelide 4 weeks ago but platelets still rising

She has increased my anagrelide but said she would like to change me on to pegasys interferon but is a bit wary as I have had a large Pulmonary embolism a year ago which they think was probably linked to undiagnosed my PV. I just wonder if anyone has any information regarding whether interferon is contraindicated for people who have had a previous thrombolytic event and why . Also if anyone with a history of thrombolytic events is on pegasys interferon .

I'm a proper awkward child ! -- Because of my history of melanoma I cannot have hydroxyurea.

Any advice greatly appreciated

Kind regards

Dianne

Xx

9 Replies

oldestnewest
  • Hi Dianne,

    I started treatment with Pegasys last year after being diagnosed with ET. I suffered from a blood clot in the brain and that is how they found out about the MPN. I am also on blood thinners for the clot (Fragmin and aspirin). I am a patient at Guy's hospital and trust their decision completely regarding the meds, I haven't heard that Pegasys is problematic for people with clots, did your consultant say why she felt wary about it? Anyway, good luck and hope you find something that works for you. Pegasys works well for me and has reduced the platelets quite quickly.

    Cecilie

  • Hi Cecile

    Thank you so much for your reply . I too am on anticoagulant and anti platelet therapy - warfarin and clopidegrol ( I'm allergic to aspirin- i said I'm an awkward customer lol !).

    I'm so pleased pegasys is working for you and you are tolerating it well.

    In answer to yoir question - When we first discussed cytoreductive therapy she initially told me interferon would have been her second choice after hydroxyurea (couldn't have that cos of melanoma) but it was contraindicated if you had a history of thrombolytic events. Hence the anagrelide. When I saw her yesterday she said she had spoken to an eminent specialist on MPNs in London - I'm wondering if it was Professor Harrison ( I'll have to check with her ) and had been advised to commenced me on pegasys. I've read quite a few articles on interferon and cannot see anywhere in the contraindications and caution sections any warnings about previous thrombolytic events and interferon .

    It's such a varying disease and cannot be treated in isolation so I know it's a minefield at times for haematologists. I really feel she is trying her very best to get my HT and platelets under control - I've had weekly venesections since November and finally got my HT to the level she wants (40). The fact she is phoning MPN specialists for advice is very comforting but I just wanted a bit of clarity on it. I definitely feel better hearing that you have tolerated it well following your cerebral thrombosis . That sounds wrong - definitely not pleased you had the brain clot but very pleased you are doing so well now.

    Once again Cecilie, Thank you so much

    Kind regards

    Dianne

    xxl

  • Thanks Dianne. It sounds like your consultant is doing a good job, and asking the specialist when necessary, you can't ask for more really. It makes such a difference to know that you're in good hands, especially since we are such rare people. :)

    I hope you get on well with Pegasys and get those platelets down soon.

    Kind regards, Cecilie

  • Thank you so much

    I hope you stay well also

    Kind regards

    Dianne

    Xx

  • Hi Dianne, I also have PV with high platelets (1.5 million at their highest) and have been on Pegasys for 16 months. It has been great for me, my counts are now normal. There are many possible side-effects and contra-indications but I have never read about previous clots being a problem. If you also have high platelets then venessections are not great as a long-term solution as they will increase your platelets count. If I were you I would give Pegasys a try. I started at 90mcg/week and am now at 45mcg/week. Good luck! Susana

  • Hi Susana

    Thank you so much for your advice- i am so pleased that you are tolerating pegasys so well. I understand what you are saying re so many venesections - i suppose my body just registers I am having blood loss and the platelets react to that . It's taken quite a while to get my HT to within the target my Haematologist wants so I'm hoping they can start to reduce how many venesections I have .

    I will definitely accept the pegasys if my Haematologist gets approval for it for me- she said she has to apply for funding but thinks she will get it.

    I see her again March 27th and I'll let you know how i get on .

    Thanks once again Susana and keep kicking the ass out of those platelets girl !!

    Dianne

    xx

  • Hi Dianne, I asked Prof Harrison and she has said: I can't see a problem with interferon. Also it used to be used for melanoma. She also said to have a read of our leaflet which might help answer your questions

    mpnvoice.org.uk/documents/t...

    Best wishes, Maz

  • Thank you so much Maz

    That's so kind of you to speak with Professor Harrison - please would you thank her too for her advice. At the moment I am having weekly venesections and have done since before Xmas and I'm wondering if , although they are helping my HT, they may be triggering my platelets to increase . It's complicated isn't it?

    If my Haematologist gets approval for the pegasys I will definitely go for it !

    Have you any forums planned- I live in North Yorkshire but would love to come to a forum .

    Once again many thanks and I hope you are keeping well too .

    Kind regards

    Dianne

    xx

  • Hi Dianne, you are more than welcome, and yes of course I will pass your thanks on to Prof Harrison. With regards to forums, watch this space, I am nearly at the point of being able to advertise forums, just waiting for a few more confirmations on dates, venues etc. Maz

You may also like...